Thunderstorm Wind, Cass
- When
- October 2, 6:30 AM CST
- Where
- Cass County, Atlantic
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.400, -95.020
Strong warm air advection took place over Iowa during the early morning hours into the mid day of the 2nd. Instability was limited with CAPE values around 500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong warm air advection took place over Iowa during the early morning hours into the mid day of the 2nd. Instability was limited with CAPE values around 500 J/kg. The system was elevated with surface based lifted indices zero or above, however the elevated lifted index was around -5 C. The environment was quite sheared with 40 to 50 kts of zero to 3 km shear. There was a fair amount of downdraft CAPE available with values in the 800 to 1000 J/kg range. The freezing level was around 12,100 feet. A strong short wave lifted northeast across the state during the morning in advance of an approaching cold front from the west. A line of somewhat disorganized thunderstorms formed and moved into the CWA. Most of the storms produced heavy rain, some small hail, and wind gusts of 35 to 45 MPH. One storm became severe in Calhoun County in the Farnhamville area and produced 58 MPH winds at a Schoolnet site. In Cass County, another storm produced 53 MPH winds at the Atlantic Airport, as measured by the AWOS site, and winds estimated as high as 60 MPH in town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 2, 2:20 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 AM CDT TUE OCT 2 2007 .DISCUSSION... THE MAIN FORECAST ISSUE IN THE NEAR TERM IS THE PASSAGE OF ANOTHER STRONGLY FORCED FRONTAL SYSTEM TODAY. STRONG WAA AND MOISTURE TRANSPORT IS UNDERWAY EARLY THIS MORNING ACROSS EASTERN NEBRASKA AND WESTERN IOWA. CURRENT LAPS SOUNDINGS ACROSS SW IA INDICATE PLENTY OF DRY AIR TO OVERCOME BELOW ABOUT 15K FEET...BUT THE NAM/GFS/RUC ALL QUICKLY SATURATE AND GENERATE PRECIP ACROSS WESTERN SECTIONS AFTER 12Z. ELEVATED INSTABILITY COULD SUPPORT A LIMITED HAIL THREAT THIS MORNING. OTHERWISE...THE FAR SOUTHEAST REMAINS OUTLOOKED IN SLIGHT RISK. SEVERE POTENTIAL WILL AGAIN BE DEPENDENT ON AMOUNT OF AFTERNOON INSOLATION. THE NAM MAY BE OVERDONE AT 1500-2000 J/KG CAPE...BUT GIVEN ENOUGH AFTERNOON HEATING...LOW LEVEL SHEAR AND LOW LCLS WOULD SUPPORT A TORNADO THREAT IN ADDITION TO STRAIGHT LINE WINDS. CONVECTION WILL QUICKLY HEAD EAST OF THE FORECAST AREA AFTER 00Z THIS EVENING. ZONAL UPPER FLOW WILL THEN GRADUALLY RETURN TO SOUTHWESTERLY LATE WEDNESDAY INTO THURSDAY WHEN AFTERNOON TEMPERATURES WILL REBOUND INTO THE UPPER 70S TO LOWER 80S. WILL CONTINUE TO CARRY CHC POPS...ESPECIALLY NORTH HALF THURSDAY NIGHT AS A WARM FRONT LIFTS THROUGH THE STATE. THE MOST FAVORABLE MOISTURE CONVERGENCE AND INSTABILITY SHOULD STAY JUST TO THE NORTHWEST OF IOWA...WHERE THE NEW DAY 3 SLIGHT RISK IS OUTLOOKED. AS WE LOOK AHEAD TO THE WEEKEND...THE GFS CONTINUES TO HAVE MAJOR CONSISTENCY ISSUES. THE 01/12Z RUN HAD THE H5 LOW ACROSS THE OHIO VALLEY BY 12Z TUESDAY...AND THE 02/00Z RUN NOW HAS IT IN ONTARIO AT THE SAME TIME. THE ECMWF BRINGS A COLD FRONT INTO WESTERN IOWA BY SATURDAY EVENING...AND THEN MAINTAINS A CUTOFF LOW NEAR IOWA ALL THE WAY INTO NEXT TUESDAY. WITH SUCH A MUDDLED PICTURE IN THE MEDIUM RANGE...NO SENSE IN MAKING ANY MAJOR CHANGES RIGHT NOW AND WILL KEEP POPS GOING FOR SATURDAY INTO SUNDAY. DAY SHIFT CAN RE-EVALUATE AND ADJUST WHERE NECESSARY. && .AVIATION...02/06Z LIGHT RADAR RETURNS ACROSS NEBRASKA INDICATE MID-LEVEL SATURATION IS PROGRESSING AND THIS WILL CONTINUE THROUGH THE EARLY MORNING HOURS WITH STRONG SW FLOW AND APPROACHING SHORT WAVE TROUGH. WILL MENTION A 6 HR WINDOW OF CONVECTION FROM WEST TO EAST TODAY...BEGINNING AT 15Z AT KFOD...AND STAGGERED TO 18Z AT KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...KINNEY SHORT TERM...DONAVON AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 429 AM CDT TUE OCT 2 2007 IAZ050-060>062-072>075-081>086-092>097-031100- TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 429 AM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES...TO TAMA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST IOWA FROM LATE MORNING INTO THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT IS DAMAGING STRAIGHT LINE WINDS OVER 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE TODAY...BUT THE FAST MOVEMENT OF THE STORMS WILL PRECLUDE ANY FLOOD THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES...TO TAMA. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 429 AM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTHWEST OF A LINE FROM CORNING...TO DES MOINES...TO TAMA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHERN IOWA TODAY. ISOLATED STORMS WITH PENNY SIZED HAIL ARE NOT OUT OF THE QUESTION...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53115, 53093.